ergo-log.com

Definition: "An ergogenic aid is any substance or phenomenon that enhances performance "

about us

/

contact

/

31.05.2017


Steroids of unknown origin, a bodybuilder and a rare disorder of the nervous system

Three weeks after starting a second cycle, a healthy 24-year-old bodybuilder became ill. He developed a rare disorder of the nervous system - his immune system started to attack the nerve pathways in his muscles. Austrian neurologists described this terrifying case in Muscle & Nerve.

Case
The 24-year-old bodybuilder became ill during his second steroids cycle. Three weeks after he'd started to inject testosterone from an unknown source he started to lose strength in his hands and was finding walking difficult. After four months the bodybuilder went to a doctor.

The neurologists who examined the bodybuilder discovered that the man was suffering from the pure motor variant of chronic inflammatory demyelinating polyradiculoneuropathy, a rare disorder in which the immune system attacks the nerve pathways in the muscles.

Treatment
The neurologists first gave the bodybuilder intravenous immunoglobulin, antibodies from the blood of at least a thousand blood donors. This treatment works in most people with this muscle disease, but it didn't work for the bodybuilder.

Steroids of unknown origin, a bodybuilder and a rare disorder of the nervous system

Steroids of unknown origin, a bodybuilder and a rare disorder of the nervous system
So after a few months the neurologists decided to try the corticosteroid methylprednisolone and the immune inhibitor azathioprine - and this combination did work. After several months the neurologists stopped the methylprednisolone, and after a few years they also stopped the azathioprine. At that point the bodybuilder had no symptoms. And four years later he was still free of symptoms. The disease had gone into remission.

Cause?
The Austrians were groping in the dark about the cause of the mysterious muscle disease.

"The close temporal relationship to anabolic steroid exposure and development of pure motor variant of chronic inflammatory demyelinating polyradiculoneuropathy suggests an immune-mediated demyelinating process triggered by the anabolic agent, but it may be purely coincidental", wrote the neurologists. "Unfortunately, the exact composition and source of the anabolics remained unclear. Current knowledge about the potential neurotoxicity of anabolic steroids seems to indicate that they spare the peripheral nervous system."

So the neurologists think it is unlikely that anabolic steroids themselves cause pure motor variant of chronic inflammatory demyelinating polyradiculoneuropathy.

The bodybuilder probably used steroids that had been produced illegally. Unfortunately some underground labs are sloppy in their work. Ask William Ullmann, the chemist who a few years ago did a detailed analysis of a couple of steroids produced underground. Or William Llewellyn, the author of the Anabolics series. [amazon.com]

Below is Llewellyn's presentation on the steroids market that he gave at the 2012 National Drug Conference in Cardiff, Wales. The subject is as topical as ever.



It may be the case that the products the Austrian bodybuilder used didn't just contain testosterone...

Source:
Muscle Nerve. 2017 Jan;55(1):E3-E5.

More:
Diabetes from taking trenbolone? 22.07.2011
Chemical bodybuilder wakes up after weeks in coma 10.05.2011

Archives:
Roids Gone Wrong


Needle swelling in bodybuilders misleads doctors
Doctors who see muscular patients with suspicious swellings in their arms, shoulders, buttocks or legs should not sound the alarm immediately, but first check thoroughly whether the person has been injecting illegal substances.

Mysterious death of scared steroids user
Are there 'bad' steroids on the market? Was the bodybuilder experimenting with lethally dangerous substances? Or did he just have bad luck?

Underground injectable containing arsenic kills bodybuilder
Chemical athletes who buy substances in ampoules and vials on the black market run the risk of their stuff being under-dosed or not containing any active ingredients at all. They also run the risk of obtaining materials that are completely different from what they were after.